Why is it dangerous to pets?
Insulin injected or chewed from a pen, and oral drugs such as metformin and glipizide, all lower blood glucose. A pet that has taken too much becomes hypoglycaemic — the brain runs out of fuel within 30 minutes to a few hours.
Pets already on insulin are at extra risk: a double dose or a chewed insulin pen is a common household accident.
Why speed matters
Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.
Symptoms of diabetes-meds poisoning
- Weakness, wobbliness, staggering
- Confusion, staring, unusual behaviour
- Tremors, seizures
- Collapse, coma
- Vomiting and drooling before neurological signs
What to do right now
- If the pet is awake and able to swallow, offer a small amount of honey, syrup or food and call the vet at once.
- Do not put anything in the mouth of a drowsy or seizing pet — it can be inhaled.
- Go to the vet; blood glucose needs to be measured and monitored for hours.
- Bring the pen or bottle so the dose taken can be estimated.
Sources & further reading
- ASPCA Animal Poison Control — pet poison database & dosage references
- Pet Poison Helpline — toxicology triage guidelines
- Merck Veterinary Manual — toxicology monographs
- Vets Now (UK) — emergency toxicosis guidance
Other poisonings with overlapping signs
- Blue-Green Algae / Cyanobacteria — shares signs: weakness, tremors
- Snake Bites (Viper & Pit Viper) — shares signs: weakness, collapse
- Mothballs (Naphthalene, Paradichlorobenzene) — shares signs: weakness, tremors
Owners also ask
- Is blue-green algae in a pond more dangerous for my cat than regular green pond scum?
- My 4‑month‑old Labrador was bitten on the front leg by a rattlesnake while hiking, what should I do?
Frequently asked questions
Is Diabetes Medicines (Metformin, Insulin) poisonous to a dog or cat?
Insulin injected or chewed from a pen, and oral drugs such as metformin and glipizide, all lower blood glucose. A pet that has taken too much becomes hypoglycaemic — the brain runs out of fuel within 30 minutes to a few hours.
What are the symptoms of diabetes-meds poisoning?
Weakness, wobbliness, staggering; Confusion, staring, unusual behaviour; Tremors, seizures; Collapse, coma
What should I do if my pet ate Diabetes Medicines (Metformin, Insulin)?
If the pet is awake and able to swallow, offer a small amount of honey, syrup or food and call the vet at once. Do not put anything in the mouth of a drowsy or seizing pet — it can be inhaled. Go to the vet; blood glucose needs to be measured and monitored for hours.
Not the substance you were looking for? See all poisoning questions.